This patient support community is for discussions relating to urology issues, benign prostate disease, penis curvature, cystisis, pediatric urology, prostate, sexual dysfunction and urological cancers.
Low testosterone causing sensation of muscle atrophy in legs
26 year old male with several issues going on that may be related. I have recently been considering seeing a urologist to discuss testosterone replacement therapy after several months spent researching the vast effects of low testosterone. I got mine tested and it was 482nL, which I know falls in the "normal" range, but this was also after several days of working out in the gym, which may have boosted my testosterone slightly. I was also diagnosed with vitamin D deficiency. My symptoms, which seem to be degenerating month to month, are low concentration (I have much greater difficulty reading and listening than I ever had before), poor short and long-term memory (difficulty recalling names, places, etc.), aphasia, depression (ranging from general "blues" to fairly severe depression), feeling "emotional" and insecure, aches in my fingers, and most recently (and most concerning) a feeling that my quadricep and calf muscles are wasting or atrophying.
A bit of background: I have been an avid runner for the past 2 years (avg. 30 miles/week) but have had to reduce my mileage during the past 6 months due to shin splints. These resolved after 3 months of rest, but gave way to painful shin "dents" which are tender and yield a sharp pain upon palpation; however my sports med doctor couldn't find any abnormalities after reviewing both X-rays and a tibial MRI.
The sensation in started in the past two weeks when I stopped running every single day and only ran every other day. The sensation could best be described as a feeling that my quads need to be massaged, or flexed/stretched, or engaged in weight training. It feels almost as if my quads are "high" or giddy or filled with dopamine. The day after a run, I get the "giddy" feeling in my upper legs, but also have a general feeling of relaxation, almost as if "drugged"; however, while generally relaxed, I also feel very emotional, insecure, and a quite a bit depressed. The feeling in my legs is also very uncomfortable. Sometimes my legs feel very heavy. I also have the sensation that I am unable to breathe; not that I am choking or short of breath, but that my lungs are sort of "locked" and I cannot suck in air, as if the wind has been knocked out of me. Also of note: my feet and hands get very cold at night (and sometimes during the day). However I do not have any "tingly" or buzzing sensations anywhere, and my feet never fall asleep, etc.
I first looked into restless legs syndrome (RLS) but I think the sensation could better be described as my muscles feeling like "jelly" than feeling like I need to actually *move* my legs around. I am quite concerned this could be a neurological disorder like amytrophic lateral sclerosis (ALS) or multiple sclerosis (MS), but also think this could simply be caused by hypogonadism.
Another interesting note: while my libido is high currently, if I lift weights in a gym my libido immediately decreases, which would seem counterintuitive; I feel "depleted". Also after lifting weights my finger joints also ache the day after. If I run, I get the giddy feeling. But if I do not run for several days I start to feel very lethargic, like I'm getting fat and losing fitness, so I ultimately run, even though it causes this unpleasant leg sensation.
I have been taking iron, calcium, magnesium and "greens" supplements for the past week. I sleep 7 hours/night although I realize this isn't exactly enough. My diet consists of whole grains, proteins, lots of vegetables, low sodium, low gluten, etc. However, nothing has relieved this feeling in my legs and related relaxed-but-depressed-mood except for simply *not running* at all. Even moderate exercise (20 min) on the stationary bike causes this "giddy" feeling in my legs the day after. What I don't understand is why this would come on so suddenly. I did get an MRI of my shins around the time this sensation began, but am not sure how that would have affected anything. I would like to get an idea of what I'm up against here, and if this resonates at all with hypogonadism, or any neurological disorders. I know I have a lot going on here, but any advice or thoughts would be appreciated. This is slowly affecting every aspect of my life and I am very concerned.
I don't think you will find a doctor that will prescribe Testosterone with a level of 482. However, you should have your doctor run tests to check for anything that may be causing severe changes in your levels. Testosterone levels vary throughout the day and should be checked in the morning.
Anxiety could also be the cause of some of the symptoms you describe.
"Magnesium deficiency can affect virtually every organ system of the body. With regard to skeletal muscle, one may experience twitches, cramps, muscle tension, muscle soreness, including back aches, neck pain, tension headaches and jaw joint (or TMJ) dysfunction. Also, one may experience chest tightness or a peculiar sensation that he can't take a deep breath. Sometimes a person may sigh a lot.
Symptoms involving impaired contraction of smooth muscles include constipation; urinary spasms; menstrual cramps; difficulty swallowing or a lump in the throat-especially provoked by eating sugar; photophobia, especially difficulty adjusting to oncoming bright headlights in the absence of eye disease; and loud noise sensitivity from stapedius muscle tension in the ear.
Other symptoms and signs of magnesium deficiency and discuss laboratory testing for this common condition. Continuing with the symptoms of magnesium deficiency, the central nervous system is markedly affected. Symptoms include insomnia, anxiety, hyperactivity and restlessness with constant movement, panic attacks, agoraphobia, and premenstrual irritability. Magnesium deficiency symptoms involving the peripheral nervous system include numbness, tingling, and other abnormal sensations, such as zips, zaps and vibratory sensations."
I don't think that it has anything to do with testosteron levels. Prior to 2003 I appearently had low levels of testosterone. The levels were checked in 2003 while I was under the care of a urologist due to sexual dysfunction. From my symptoms he told me that I must have had low levels prior to 2003.
In 2000 I lost my left testicle due to a staph infection.
Playing around with testosterone supliments while your levels are in the normal range will only end up with serious medical problems, like liver problems athropy of the testicles.
Go and consult with your GP and get his or her's opinion before you start on anything yourself.
Have you ever found out anything from a doctor? I was wondering how you are doing now? I'm asking because my husband has almost exactly the same symptoms now (except that his testosterone does test in the low levels-even after trying several of the prescription testosterone replacements for the last 2 years). He seems to become more depressed all the time since we are unable to pinpoint the cause of his pain issues with his muscles. We are beginning to wonder about the possibility of MS and he has an MRI next week to hopefully rule it out.
I have terrible muscular twitching and some neuropathy and extream weekness at times.
Now that it has heated up , which cause me to sweat, I get really bad cramps at night mostly.
I see that you are on a low salt diet... I have to ask WHY ???
unless you have a problem with salt you should NOT be limiting.
can cause the issues you are feeling.
I have a grandmother and an aunt that both suffered brain damage from
hyponatremic episodes, which were caught too late .... even in the hospital.
I take Potassium carbonate or citrate along with baking soda or table salt with a glucose tab and water.
On top of salt depletion effects its self, low levels of salt can cause you to be dehydrated, which could fall into the feelings that you are having.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.